Aa
A
A
A
Close
Depression/Mental Health Forum
This expert forum is not accepting new questions. Please post your question in one of our medical support communities.
Avatar universal

bipolar medication weight gain

at age 39 yrs I went into full blown menopause and at the same time I was diagnosed bipolar II. Now I knew I was going to gain some weight from the menopause and later I found out that I was gaining weight from the bipolar medication, Lithium which I have been on since 1997, along with another medication for depression, this changes alot. I was 130lbs when all this started. I am 54 yrs old now and I weight 200lbs, am on Lithium 900mg and Seroquel 300 mg and Paxil. All my doctors have denied weight gain from the medications and I do not understand that. This stuff just comes on like majic. When I started the Seroquel I immediately gained 20 lbs. YIKES!!! I admit I do not exercise like I used to before I was diagnosed. I am lucky to eat one meal a;day. Just not hungery. I am sure if I got on some exercise plan along with better eatting I could work my *** off. Question is if most of my weight gain is from the medications then how do you drop the weight from medications, without causing a problem. I look awful, like a 9 month pregnant person and my guy friends tease me all the time so I try not to go out of the house too often. I am just ugly. I have had 2 kids, 10 years apart and raised them alone and never had a weight problem. There has got to be some easy solution to help promate weight loss.
6 Responses
242532 tn?1269553979
MEDICAL PROFESSIONAL
You received some very good information from Paxiled....let me add an idea...If you and your doctor decided you could try to reduce your medications to just one, then you should think of switching to Prozac which does not cause weight gain or sexual side effects. That, plus exercise, would solve your weight problem.
Avatar universal
There is no easy solution.  Both seroquel and Paxil are notorious for weight gain.  And I question the existence of bipolar 2 -- many believe this is made up by pharmaceutical companies so they accumulate medications in people who react poorly to ssris.  Sound familiar to what's happening to you?  Menopause causes so many emotional problems by itself, how anyone could diagnose you with bipolar 2 at the same time sounds odd at best.  I suggest a different psychiatrist who isn't a health plan hack but someone who has maintained their curiosity and independent judgment.  They're very hard to find and expensive, but I think you need one.  And don't quit the drugs suddenly, Paxil particularly can be hell to stop taking.  The theory as I understand it is that seroquel aqnd Paxil slow the metabolism, and the only guaranteed way to lose the weight is to stop taking them.  But if they work, you may not want to do that, although you might be able to get by with only one of them.  There's a book by Hedaya called The Antidepressant Survival Guide that discusses how to deal with the side effects of these drugs; he has a diet in there, too, though I can't say I think it's the best.  But it will give you at least an idea about how some approach the issue.
Avatar universal
I happen to agree with what you have said. I have had only 3 different doctors and all tell me the same thing. That the drugs do not cause weight gain. The doctor I have now is the most expensive doctor that I have had and he is good. The previous doctor screwed me up on multiple drugs that I ended up in an anxiety episode causing me to want to commit suicide. My now doctor got me out of it but not without being scared to death. I have been on meds too long to try and stop it now. The after effects are great. Especially the depression. What you have mentioned does validate my thoughts and concerns. I just can not get over how these pills can cause so much weight gain so quickly. Thank you for your thoughts on my concerns.
Avatar universal
I gained 50 pounds on paxil, so I sympathize.
Avatar universal
Too many doctors deny the relationship between sudden weight gain and meds and it just frosts me when they do so.  I had a torn rotator cuff and frozen shoulder and the pain and anti-inflammatory meds caused me to gain 65 lbs in just four months.  I didn't have a weight problem before this.  I have managed to lose 25 of those pounds but the remaining 40 just do not want to come off.  I am classified as obese because of this weight ... I now weigh 180 lbs and am 5'4" tall.  I am sooo ticked because the weight just does not want to come back off and it is wrecking my knees and back and I am losing mobility because of it too.

Do you know of any other books that have diets to counter act the repercussions of meds?
Avatar universal
Unfortunately, no.  As the poster said, most doctors don't tell the truth about drugs and their effects, assuming they bother to learn them.  Without open information, who is there to do the research to help us cope?  No one.
Didn't find the answer you were looking for?
Ask a question
Popular Resources
15 signs that it’s more than just the blues
Can depression and anxiety cause heart disease? Get the facts in this Missouri Medicine report.
Simple, drug-free tips to banish the blues.
A guide to 10 common phobias.
Are there grounds to recommend coffee consumption? Recent studies perk interest.
For many, mental health care is prohibitively expensive. Dr. Rebecca Resnik provides a guide on how to find free or reduced-fee treatment in your area